What Causes Tetracycline Stains
Tetracycline is an antibiotic. It’s a fairly powerful antibiotic that kills a broad spectrum of bacteria. But when it is taken while teeth are forming, it deposits in the dentin and enamel of the tooth and creates a permanent gray or brown stain. It can be uniform in discoloration of the entire tooth or can form horizontal bands of stain of different intensities.
The best way to mask and treat the dark gray appearance of tetracycline stains, according to Dr. Wilcox, a Glendale Arizona Cosmetic Dentist, is with porcelain veneers.
These stains are too dark and deep for successful bleaching. These stains are different from any other stains and to cover them up requires a mastery of color, translucency, and opacity. These techniques and principals aren’t taught in dental schools.
Tetracycline stains are dark, and the surprise for dentists that have limited experience is that they go deep into the tooth. By using ordinary materials, the dark or brown will shine through the bonding or porcelain veneer and the patient will end up with a gray, not white, tooth. A cosmetic dentist such as Dr. Wilcox, knows how to block out these stains and give you a natural, lustrous, translucent tooth.
An experienced cosmetic dentist will have stories of re-doing the porcelain veneers of patients who had tetracycline stains treated by a non-expert. Patients should save themselves the angst and expense of having their cosmetics dentistry not be as beautiful and exquisite as it should be by taking the time to research a cosmetic dentist’s credentials and documentation of the extensive training necessary to become an expert at achieving fantastic and natural results.
CLICK HERE to see examples of tetracycline treated in our office.